MEDICATION ERRORS: POTENTIAL DRUG MIX-UP
Although both atropine and adenosine are antiarrhythmics, their indications are quite different. Atropine, an anticholinergic, is the drug of choice for symptomatic bradycardia. Adenosine, an endogenous nucleoside, is used to treat most forms of narrow-complex paroxysmal supraventricular tachycardia.
Confusion can arise when vials of atropine 0.4 mg/ml and adenosine 6 mg/2 ml manufactured by Baxter Healthcare are kept together. Although their sizes differ (1 ml versus 2 ml) and their label print is oriented differently, both have white caps and drug names printed in white on a red field, so they appear similar at first glance.
Prevent mix-ups by segregating these products in the clinical setting and attaching auxiliary labels to alert the staff.
The reports described in Medication Errors were received through the USP-ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at http://www.ismp.org or the United States Pharmacopeia (USP) at http://www.usp.org. You can also call ISMP at 1-800-FAIL SAFE or send an e-mail message to firstname.lastname@example.org.